Iowa, 2021

Drought in Iowa, August 1 to 31, 2021

August 1 to 31, 2021 · NWS DMX · 9 events in 9 counties and zones

Severe drought conditions persisted for the month of August with widespread heat and below normal rainfall for much of August. A generous widespread rainfall late in the month helped to improve conditions on August 31st.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe drought conditions persisted for the month of August with widespread heat and below normal rainfall for much of August. A generous widespread rainfall late in the month helped to improve conditions on August 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 31, 11:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 AM CDT Sun Aug 1 2021

.SHORT TERM.../Tonight through Sunday Night/
Issued at 234 PM CDT Sat Jul 31 2021

Confidence: High

Clouds linger late this afternoon over the south with the departing
cool front and associated area of overnight convection. Subjective
surface analysis  at 12z shows one front south of Iowa with another
weak boundary over central MN moving southeast, along with a third
cool front over northeast MN. Low pressure is stacked up over the
northern Great Lakes near Lake Superior while high pressure is now
beginning to enter the Northern Plains.  Aloft, a large gyre at H850
over New England will be merging with a low currently over Hudson
Bay. High pressure continues across the west with ridging far north
into the Canadian provinces. Cooler temperatures will continue to be
slated for the eastern/northeast states while rather hot conditions
will rebuild over the west.

As the weak boundary over central MN heads south this evening, a few
showers and isolated thunderstorms are expected to develop with an
area of instability along the boundary. The activity will be
mainly diurnal and if it holds together this evening, likley not
making it any farther south than the US30 corridor in the northeast.
As well as a chance of showers and isolated thunderstorms north,
smoke is again showing up in the visible imagery over northwest
and north central Iowa. Hazy to smoky skies are reported from Ft.
Dodge north to Algona and Estherville and across southern MN as
well. Have already added smoke to grids over the north this
afternoon. Current HRRR modeling of the smoke has it tracking
south with the boundary overnight into southern Iowa by daybreak.
Lows tonight will cool most areas and drop into the mid 50s
northwest to the lower to mid 60s southeast. There may be only a
little break early Sunday, but another large plume of smoke in
northern MN now, tied to the third cold front identified this
morning, will likely also track south southeast which brings it
close to southeast MN by 12-15z tomorrow and should again clip our
northeast and eastern counties through at least the morning
tomorrow. With the broad area of high pressure and reinforcing
cooler H850 temperatures anticipated to arrive and continue for
several days, afternoon highs Sunday will cool a bit to the mid to
upper 70s with a few lower 80s over the region. Sunday night will
also be refreshingly cool with overnight lows in the lower to mid
50s north to the upper 50s southeast.

.LONG TERM.../Monday night through Saturday/
Issued at 234 PM CDT Sat Jul 31 2021

Confidence: Medium to High

A combination of several waves dropping nearly due south into the
large eastern North American trough at H500 and a cyclone in the
Gulf of Alaska/North Pacific off the BC Coast through Thursday will
result in a more amplified regime with much of the Great Lakes and
eastern plains seeing northwest flow aloft through Tuesday.  With
H850 temperatures struggling to move much higher than the lower to
mid teens through Wednesday afternoon, afternoon highs over the
region will be rather pleasant in the upper 70s to lower 80s for the
first half of the week.  Through Wednesday, generally dry conditions
can be expected with occasional clouds due to weak system passage
and diurnal heating considerations. By mid to late week and into the
weekend, the H500 pattern will begin to flatten with a wave approaching
the area from the west Thursday into Friday. With increasing warm
air advection and moisture, showers and thunderstorms will be on
the increase over the area. The precipitation will signal the
beginnings of another round of hotter conditions across our area.
Despite some significant differences between mid-range model
guidance, a conservative increase in H850 temperatures back to a
20 to 23C range by Friday into Saturday will have our area highs
pushing back into the upper 80s to lower 90s again. There are
hints in both the Euro and GFS solutions that another wave will
track through the region about this time, bringing some additional
chance for showers and storms. Though there is no real way to
predict levels of smoke across the region into late week, the
general pattern would suggest that some will still be lingering
due to the overall persistent northwest flow through Tuesday and
more westerly flow aloft Wed through Saturday. This may have some
impact on highs and visibility/haze from time to time.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1202 AM CDT Sun Aug 1 2021

Little change in thinking since 00z. The only non-VFR impact of
concern will be smoke with periods of MVFR conditions anticipated
at all TAF sites, the most lengthy of which will occur south and
east. Otherwise expect VFR conditions with intermittent smoke
aloft through the period, along with little beyond patchy higher
based cumulus and generally lighter NW winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Small
Hazardous weather outlook, Jul 31, 11:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1228 AM CDT Sun Aug 1 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020530-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1228 AM CDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Winnebago

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Winnebago County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Worth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Worth County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Hancock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Hancock County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Pocahontas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Pocahontas County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Sac

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Sac County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Calhoun

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Calhoun County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Greene

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Greene County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Boone

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Boone County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

Drought, Poweshiek

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Persistent heat and lack of rainfall during much of August allowed severe drought to continue for much of the month in Poweshiek County. Generous widespread rainfall late in the month helped conditions improve on August 31st.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981557, 981558, 981559, 981560, 981561, 981562, 981563, 981564, 981565.